South Dakota, 2004

Damaging Wind in South Dakota, July 20, 2004

July 20, 2004 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 1:20 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUL 20 2004

.DISCUSSION...THUNDERSTORMS STARTING TO DEVELOP AHEAD OF LEADING
EDGE OF UPPER TROF. STORMS WILL MOVE ACROSS THE AREA THROUGH THE
NIGHT AS SHORT WAVE MOVES QUICKLY EWD ON ZONAL FLOW. INSTABILITY IS
WEAK...SO SEVERE STORMS ARE NOT LIKELY...THOUGH SOME MAY HAVE HEAVY
RAIN. MODELS BRING ANOTHER WAVE ACROSS THE ROCKIES WED NIGHT...BUT
THINK BEST CHANCE OF PRECIP WILL BE ACROSS WY/NE AS UPPER TROF
DEEPENS TO THE NORTH WITH UPPER DIVERGENCE OVER SD. MODELS KEEP
RANDOM QPF OVER THE AREA FOR SEVERAL DAYS...AND TIMING OF SHORT
WAVES SHIFT WITH NEWER RUNS. A BETTER DEFINED SYSTEM WILL SWING
THROUGH UPPER TROF TWD THE AREA THUR NIGHT...WITH PRECIP SPREADING
ACROSS THE AREA. A STRONGER WAVE MOVES THROUGH SAT...CLEARING OUT
SUN.  HIGH PRESSURE RIDGE BUILDS FOR EARLY NEXT WEEK FOR WARMER DRY
CONDITIONS.

ALTHOUGH SURFACE HIGH STARTS MOVING INTO THE AREA BY MORNING...CLEAR
SKIES WILL LIMIT COOLING WED...SO RAISED HIGHS A FEW DEG. FRI STILL
LOOKS TO BE THE COOLEST DAY...WITH A GRADUAL WARMING TREND STARTING
SUN.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

SANDERS
Hazardous weather outlook, Jul 20, 5:00 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUL 20 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-202230-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 20, 4:25 PM MST
Where
Meade County, 10 mi SE of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.317, -103.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412561.